Format

Send to

Choose Destination
Neurology. 2012 May 1;78(18):1390-3. doi: 10.1212/WNL.0b013e318253d61e. Epub 2012 Apr 18.

Simultaneous PML-IRIS after discontinuation of natalizumab in a patient with MS.

Author information

1
Division of NeuroVirology, Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, MA, USA.

Abstract

OBJECTIVE:

Progressive multifocal leukoencephalopathy (PML) is a severe complication of natalizumab therapy in patients with multiple sclerosis (MS), which is often accompanied by an immune reconstitution inflammatory syndrome (IRIS) after removal of the drug. We describe a patient with MS who presented with simultaneous PML-IRIS 2 months after stopping natalizumab for other reasons.

CASE REPORT AND RESULTS:

The patient had widespread PML and severe IRIS. He received corticosteroids and displayed a vigorous JC virus-specific cellular immune response. Elevated myoinositol and lipid/creatine peaks measured in PML lesions by proton magnetic resonance spectroscopy ((1)H-MRS) corresponded to episodes of contrast enhancement on MRI scans and persisted after the enhancement subsided. He demonstrated steady clinical improvement, but developed marked residual atrophy in areas affected by PML and inflammation, as well as seizures.

CONCLUSIONS:

New enhancing white matter lesions, occurring after discontinuation of natalizumab, can be the manifestation of PML-IRIS rather than an MS exacerbation. Elevated myoinositol and lipid/creatine peaks appear to be more sensitive markers of inflammation in PML lesions than contrast enhancement. (1)H-MRS may become useful as a biomarker for PML-IRIS by helping clinicians determine the need for corticosteroid administration and anticipate continuing clinical recovery.

PMID:
22517104
PMCID:
PMC3345789
DOI:
10.1212/WNL.0b013e318253d61e
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for HighWire Icon for PubMed Central
Loading ...
Support Center